Hail, Hampden
- When
- July 4, 4:30 PM EST
- Where
- Hampden County, Granville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.067, -72.867
Severe thunderstorms produced dime to nickel sized hail in Granville, Chicopee, and Springfield. The storms also downed trees and large branches in Springfield and Wilbraham.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms produced dime to nickel sized hail in Granville, Chicopee, and Springfield. The storms also downed trees and large branches in Springfield and Wilbraham. Lightning from other thunderstorms later in the day struck two large hemlock trees in Southampton, igniting a fire at an auto salvage yard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 4, 12:55 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 155 PM EDT THU JUL 4 2002 SHORT TERM (TNGT-FRI): MAIN CONCERNS CONT TO BE HEAT INDICES AND TSTM POTL TNGT. PLANNING ON CONTG EXCESSIVE HEAT ADVY AS MOST LOCS IN NRN CT/NRN RI/CNTRL-ERN MA CURRENTLY HAVE HXS 100-105 WHICH WL CONT THRU THE EVE. OUTSIDE OF WRNG AREA XPCT HXS TO REMAIN 95-100. DESPITE APCH OF FNT TNGT...COOLER/DRIER AIR LAGS FARTHER BACK AND ALTHO DEWPTS WL BEGIN TO DROP OFF LATE TNGT...IT PRBLY WONT BE TIL MIDDAY FRI WHEN DRIER AIR REALLY BEGINS TO FILTER IN. ALTHO TMPS WL MANAGE TO CLIMB WELL INTO 80S FRI AFTN...SHUD BE MUCH MORE COMFORTABLE WITH DEWPTS DROPPING INTO M-U50S AND INCRSG NW WND. REGARDING TSTM POTL...KEEPING CHC POPS GOING INTO ERLY TNGT. AMS CONTS TO DESTABILIZE THIS AFTN AND REGIONAL 88D LOOP SHOWS TSTMS BREAKING OUT UPSTREAM ACRS NYS/NRN NEW ENG INVOF FNT. STILL ENUF OF A CAP IN PLACE OVR SRN NEW ENG TO PREVENT ACTVTY FM DVLPG...BUT MDL SOUNDGS SHOW CAP ERODING OVR NXT FEW HRS. XPCT TO SEE SCTD TSTMS BEGIN TO POP BY LATE AFTN AND PERSIST INTO ERLY EVE. SVR THREAT REMAINS HIEST TO OUR N AND W PER WW 490/491...BUT HAVE TO WATCH FOR ISOLD SVR/HVY RAINERS IN BOX FA GIVEN TREMENDOUS AMT OF INSTABY EVEN THO WE HAVE A WEAKER WND FIELD ALF AND HI FRZG LVL. HODOGRAPHS SUPPORT MULTICELLS OVR MORE OF AN ORGANIZED SQUALL LN WITH POTL FOR ISOLD SUPERCELL. LONG TERM (FRI NGT-THU): NOT MUCH TO DEAL WITH THRU REST OF HOLIDAY WEEKEND AS LARGE SFC HI BLDS ACRS GRTLKS. HWVR UPR LO OVR NRN NEW ENG WL PRBLY GIVE US SOME DIURNAL CLDNS SAT...BUT DECIDED TO BACK OFF ON POPS GIVEN AMT OF SUBSIDENCE AND FACT THAT DEEPER LL MOISTR SHUD REMAIN N OF FA. NO ARGUMENTS WITH MED RANGE GUID FOR MON-THU. AS SFC HI BCMS CENTERED OVR MIDATLC...CDFNT DROPS S ACRS FA TUE BRINGING CHC SHWRS...THEN DRY AND SEASONABLE WX AGAIN WED/THU AS NXT LARGE SFC HI BLDS FM GRTLKS TO SRN NEW ENG COAST. MARINE...NO HEADLINES AS WNDS/SEAS FCST TO REMAIN BLO SCA. .BOX... CT...EXCESSIVE HEAT WRNG THRU THIS EVE ZNS 2>4. MA...EXCESSIVE HEAT WRNG THRU THIS EVE ZNS 4>7 AND 11>19. NH...NONE. RI...EXCESSIVE HEAT WRNG THRU THIS EVE ZNS 1>5. MARINE...NONE. JWD/DRAG
CTZ002-MAZ009-011-042145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 516 PM EDT THU JUL 4 2002 AT 515 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL...OVER TOLLAND...OR ABOUT 17 MILES NORTH OF TORRINGTON...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... GRANVILLE AROUND 535 PM SOUTHWICK...GRANBY...WESTFIELD AND SUFFIELD AROUND 545 PM
The Albany radar (KENX), 114 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306621, 5306622, 5306623, 5306624.